The Alaska Department of Health and Social Services (DHSS) announced today (Dec. 3rd, 2019) that the first case of e-cigarette, or vaping, product use associated lung injury (EVALI) has been identified in Alaska.
The patient, a teenager from Southeast Alaska, is currently hospitalized, but clinically improving. The patient reported regularly vaping nicotine and THC products; the THC vaping products reportedly originated from outside of Alaska.
Although DHSS has investigated a total of nine suspected EVALI cases over the past several months, this is the first one that meets the Centers for Disease Control and Prevention’s case definition for EVALI.
Until now, Alaska was the only state without a reported case of EVALI. As of Nov. 20, 2019, 2,290 cases of lung illness have been reported to CDC from 49 states, the District of Columbia (DC), and two U.S. territories.
A total of 47 deaths have been confirmed in 25 states and in DC.
Patients with EVALI typically have respiratory symptoms such as cough, chest pain, and shortness of breath; gastrointestinal symptoms such as abdominal pain, nausea, vomiting, and diarrhea; and constitutional symptoms such as fever, chills, and weight loss.
“Our thoughts are with the patient and family members and we are thankful the patient is steadily recovering,” said Dr. Anne Zink, Alaska’s Chief Medical Officer. “We are fortunate that we haven’t identified a case of EVALI in Alaska until now, but it’s not surprising that we have joined the rest of the nation in this outbreak. This case heightens our concern about Alaskans who continue to use these products. The safest option is to not vape. We encourage everyone to talk with their family and friends about the health risks associated with vaping, and if you do smoke or vape, we encourage you to talk to a health care provider about how to quit safely, or you can call Alaska’s Tobacco Quit Line.”
DHSS recommends that people follow CDC’s advice to avoid e-cigarette, or vaping, products, particularly those that contain THC (tetrahydrocannabinol), or any vaping products that are obtained from informal sources, such as family or friends, or from the illicit market.
Further, people should not modify or add any substances to e-cigarette or vaping products that are not intended by the manufacturer.
Finally, since the specific chemical(s) causing EVALI are not yet known, the only way to assure that you are not at risk while the investigation continues is to consider refraining from use of all e-cigarette, or vaping, products.
Health care providers in Alaska should report a case when there is unexplained lung injury and recent use of e-cigarette, or vaping, products to the Section of Epidemiology at 907-269-8000 or 800-478-0084 after hours.
People who vape or use e-cigarettes should monitor themselves for symptoms, including cough, shortness of breath, and chest pain, and seek medical guidance if they have health concerns.
For more information:
• DHSS webpage: Vaping-Associated Pulmonary Illness Outbreak
• DHSS webpage: E-Cigarettes: Not Harmless. Not Healthy
• DHSS webpage: Get the Facts about Marijuana, Parents and Adults: How to protect youth from marijuana.
• Alaska’s Tobacco Quit Line, 1-800 QUIT NOW / 1-800-784-8669